Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 11, NWS Gray, ME

June 18, 20186 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at Jun 18, 2018, 8:28 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2018, 8:28 AM EDT (12:28 UTC)
Expired
Jun 18, 2018, 7:35 PM EDT
In force
11 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 0.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WHUS41 KGYX 181228
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
828 AM EDT Mon Jun 18 2018

MEZ023>028-NHZ014-190000-
/O.NEW.KGYX.BH.S.0011.180618T1228Z-180619T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
828 AM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The National Weather Service in Gray has issued a Beach Hazards
Statement, which is in effect until 8 PM EDT this evening.

* Location...Ocean beaches of Maine and New Hampshire.

* Beach Hazard...The warm air temperatures in the lower 90s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid to upper 50s.

* Winds...Southwest winds of 10 to 20 mph.  

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

ARNOTT
2 follow-up statements
983 
WHUS41 KGYX 181800
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
200 PM EDT Mon Jun 18 2018

MEZ023>028-NHZ014-190000-
/O.CON.KGYX.BH.S.0011.000000T0000Z-180619T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
200 PM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location...Ocean beaches of Maine and New Hampshire.

* Beach Hazard...The warm air temperatures in the lower 90s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* Winds...Southwest winds of 10 to 20 mph.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

ARNOTT
005 
WHUS41 KGYX 182335
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
735 PM EDT Mon Jun 18 2018

MEZ023>028-NHZ014-190045-
/O.CAN.KGYX.BH.S.0011.000000T0000Z-180619T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
735 PM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Gray has cancelled the Beach
Hazards Statement.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 18, 6:23 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 18, 6:23 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Gray ME
623 AM EDT Mon Jun 18 2018

.SYNOPSIS...
A Southwest flow ahead of an approaching cold front will bring
very warm and humid conditions to the area today. Some areas on
Monday will see heat index values break 95 degrees. The
atmosphere destabilizes significantly during this afternoon
with widespread thunderstorms expected. Once the front moves
though tonight, temperatures will moderate a little bit.
Another cold front moving through on Wednesday will push
temperatures down to near normal before they start rising again
toward next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
615 AM...HRRR doing a solid job with morning showers moving
through, and based on it, should see the showers and weak
convection in Quebec cross the CWA by 12-13Z. After that thing
should heat up quickly, and rest of forecast looks good. HRRR
showing two rounds of convection, one around 19-21Z and another
around 00Z, both have severe potential although first line may
end up better severe threat, and second line may be the flooding
threat, but this remains to be seen.

Previously...In the immediate future, a couple of of bands of
showers will moves across the nrn and ern zones thru early this
morning, these are depicted fairly well by the HRRR, which clear
them out of the ern zones by 12Z. I suspect the HRRR may be
hanging on them too long, but wither way they should be
weakening as they move thru and not amount too much by the time
the cross the CWA, despite some lightning currently N of KBTV/.
Further west toward Ottawa, the front has been fairly active
overnight as well, and the HRRR does bring some SHRA/TSRA across
the far nrn zones this morning, but the concern for severe will
be this afternoon into this evening.

But first, let's discuss the heat. Pretty decent low to mid
lvl WSW jet moving through today with 850 temps surging to
around 20C this afternoon, so, mixing down these warm temps
should not be a problem, and wind direction should provide
additional in the southern areas due to the downslope. The
downslope will help keep Tds down a bit, but they will still get
well into the 60s to around 70 in some spots, and this will
produce heat index values in the mid 90s to around 100 in much
of the southern half of NH, and SW ME. HEat indicies will
probably reach into the 90s across much of the CWA today, with
only the mid-coast, and the ME mountains missing out. I did
extend the heat advisory into Cumberland county as interior
areas , especially on the coastal side of Sebago Lake, should
get into criteria, as well and the coastal areas around
Portland. Probably on the other side of Casco Bay, near
Brunswick and definitely Harpswell, HI values will stay below
90.

On to the t-storms this afternoon. Most of the storms associated
with the immediate front will likely not move into the northern
until late in the afternoon, and we'll talk about these in the
tonight part of the discussion. Still will have to watch for any
storm that do pop up this afternoon. Good capping with warmmid
lvls should keep them from getting too strong, but if anything
can break the cap, they will have plenty of fuel to work with,
and a rotating supercell is not out of the question, given
decent shear and plenty of instability, and despite weak mid
level lapse rates.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Line of storms associated with frontal will likely cross into
the mountains between 4 and 6 pm. This line will be the best chc
for any severe weather as it traverses the CWA from NW-SE
during the late afternoon and evening. Best chance will be away
from the coast in ME and central and northern NH, but cannot
rule out a line that makes pretty close to the coast. Wind
damage will be on threat from these storms, as will lightning,
as there should be a fair mount of it. The other issue the flash
flood potential as air mass will be quit moist / PWs of 2+
inches/, and with front slowing as it crosses the CWA, should
set up an env that favors back-building of storms, especially
this evening.

As the line of showers heads into srn zones late this evening,
should the threats diminish, although will likely see another
weaker line move into the mtns mid-late evening, before that
washes out. Models suggest decent NW flow behind the front, ,
which should dry out the mountains, but as is often the case,
will the winds down south of the mountains? My guess is probably
not until sunrise, and this will keep the low level moisture in
at the surface, and produce fog, and a muggy night, with lows
ranging from around 60 in the north, to the mid to upper 60s in
the south.

Any early morning clouds and fog should mix out quickly Tue
morning, with dry NW winds picking up, and generally sunny
skies. The downslope should allow for temps in the lows 80s in
the south, and generally 75-80 in the north.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A cold front with very little moisture associated with it will
move across the region late Wed. Behind the front temps will be
cooler and near normal with dry conditions through the end of
the work week. On Sat a warmer return southwest flow will
develop in advance of the next system approaching from the
midwest. More humid conditions will develop late Sat into Sun.
By Sunday the upper trof is progged to move across the region
producing unsettled weather.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Short Term...Coastal fog/stratus should mix out after sunrise
this morning with VFR expected into the afternoon. a Line of
TSRA with strong wind gusts will move thru during the late
afternoon into the evening, and conds behind the line should
keep MVFR to IFR flight restrictions thru a good part of the
night at all terminal except for KHIE, and maybe KLEB. VFR
expected Tuesday.

Long Term...VFR conditions Tue through Fri.

&&

.MARINE...
Short Term...No real changes to forecast thinking, with SCA in
place for later today through most of tonight in SW flow ahead
of a cold front.

Long Term...light winds Tue night will increase from the
southwest Wed ahead of an approaching cold front. Winds may
approach SCA conditions briefly over the outer waters late Wed.
A cold front moves across the waters Wed night shifting winds to
the northwest and continuing Thu. High pressure becomes centered
over the waters Thu night and Fri with light variable winds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory from noon today to 7 PM EDT this evening for
     MEZ018-019-023-024.
NH...Heat Advisory from noon today to 7 PM EDT this evening for
     NHZ005>015.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for ANZ150-152-154.

&&

SYNOPSIS...
NEAR TERM...Cempa
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 18, 3:30 AM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
330 AM EDT Mon Jun 18 2018

MEZ023-024-NHZ014-190730-
Coastal York-Coastal Cumberland-Coastal Rockingham-
330 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

An approaching cold front is expected produce severe thunderstorms
with damaging winds, excessive lightning and very heavy rain
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018-019-NHZ005>013-015-190730-
Interior York-Interior Cumberland-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
330 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

An approaching cold front is expected produce severe thunderstorms
with damaging winds, excessive lightning and very heavy rain
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ025>028-190730-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
330 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and Tonight.

An approaching cold front is expected produce severe thunderstorms
with damaging winds, excessive lightning and very heavy rain
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-020>022-NHZ001>004-190730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-
330 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...Today and Tonight.

An approaching cold front is expected produce severe thunderstorms
with damaging winds, excessive lightning and very heavy rain
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-190730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
330 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

An approaching cold front is expected produce severe thunderstorms
with damaging winds, excessive lightning and very heavy rain this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:28 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York47 min
Jun 18, 5:14 PM EDTSpecial Weather StatementGYXCumberland31 min
Jun 18, 5:35 PM EDTSevere Thunderstorm WarningGYXCumberland, York40 min
Jun 18, 5:50 PM EDTAreal Flood AdvisoryGYXCumberland, Lincoln, Oxford, York3 hr
Jun 18, 5:53 PM EDTSpecial Marine WarningGYX97 min
Jun 18, 6:08 PM EDTSpecial Marine WarningGYX108 min
Jun 18, 6:17 PM EDTSevere Thunderstorm WarningGYXYork43 min
Jun 18, 6:19 PM EDTSpecial Weather StatementGYXCumberland26 min
Jun 18, 6:58 PM EDTSpecial Weather StatementGYXCumberland32 min
Jun 18, 7:05 PM EDTSevere Thunderstorm WarningGYXYork25 min
Jun 18, 7:15 PM EDTSpecial Marine WarningGYX48 min
Jun 18, 2:49 PM EDTSpecial Weather StatementGYXGrafton41 min
Jun 18, 3:00 PM EDTTornado WarningGYXCarroll, Coos, Grafton30 min
Jun 18, 3:09 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton51 min
Jun 18, 3:12 PM EDTTornado WarningGYXGrafton48 min
Jun 18, 3:20 PM EDTSevere Thunderstorm WarningGYXGrafton40 min
Jun 18, 3:50 PM EDTSevere Thunderstorm WarningGYXGrafton40 min
Jun 18, 3:54 PM EDTTornado WarningGYXCarroll, Grafton36 min
Jun 18, 3:58 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Coos, Grafton47 min
Jun 18, 4:24 PM EDTAreal Flood AdvisoryGYXCarroll, Coos, Grafton3 hr
Jun 18, 4:47 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Sullivan58 min
Jun 18, 5:21 PM EDTSpecial Weather StatementGYXGrafton24 min
Jun 18, 5:24 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Rockingham, Sullivan51 min
Jun 18, 5:51 PM EDTSevere Thunderstorm WarningGYXHillsborough, Merrimack, Rockingham, Strafford54 min
Jun 18, 6:09 PM EDTSpecial Weather StatementGYXCarroll51 min

Nearby

Beach Hazards Statements in Maine, 2018Beach Hazards Statements in New Hampshire, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.